The Annals of Statistics

Testing composite hypotheses, Hermite polynomials and optimal estimation of a nonsmooth functional

T. Tony Cai and Mark G. Low

Full-text: Open access

Abstract

A general lower bound is developed for the minimax risk when estimating an arbitrary functional. The bound is based on testing two composite hypotheses and is shown to be effective in estimating the nonsmooth functional (1/n)∑|θi| from an observation YN(θ, In). This problem exhibits some features that are significantly different from those that occur in estimating conventional smooth functionals. This is a setting where standard techniques fail to yield sharp results.

A sharp minimax lower bound is established by applying the general lower bound technique based on testing two composite hypotheses. A key step is the construction of two special priors and bounding the chi-square distance between two normal mixtures. An estimator is constructed using approximation theory and Hermite polynomials and is shown to be asymptotically sharp minimax when the means are bounded by a given value M. It is shown that the minimax risk equals β2M2(log log n/log n)2 asymptotically, where β is the Bernstein constant.

The general techniques and results developed in the present paper can also be used to solve other related problems.

Article information

Source
Ann. Statist., Volume 39, Number 2 (2011), 1012-1041.

Dates
First available in Project Euclid: 8 April 2011

Permanent link to this document
https://projecteuclid.org/euclid.aos/1302268085

Digital Object Identifier
doi:10.1214/10-AOS849

Mathematical Reviews number (MathSciNet)
MR2816346

Zentralblatt MATH identifier
1277.62101

Subjects
Primary: 62G07: Density estimation
Secondary: 62620

Keywords
Best polynomial approximation ℓ1 norm composite hypotheses Hermite polynomial minimax lower bound nonsmooth functional optimal rate of convergence

Citation

Cai, T. Tony; Low, Mark G. Testing composite hypotheses, Hermite polynomials and optimal estimation of a nonsmooth functional. Ann. Statist. 39 (2011), no. 2, 1012--1041. doi:10.1214/10-AOS849. https://projecteuclid.org/euclid.aos/1302268085


Export citation

References

  • Bernstein, S. N. (1913). Sur la meilleure approximation de |x| par les polynomes de degrés donnés. Acta Math. 37 1–57.
  • Bickel, P. J. and Ritov, Y. (1988). Estimating integrated squared density derivatives: Sharp best order of convergence estimates. Sankhyā Ser. A 50 381–393.
  • Brown, L. D. and Low, M. G. (1996). A constrained risk inequality with applications to nonparametric functional estimation. Ann. Statist. 24 2524–2535.
  • Cai, T. and Low, M. (2004). Minimax estimation of linear functionals over nonconvex parameter spaces. Ann. Statist. 32 552–576.
  • Cai, T. and Low, M. (2005). Non-quadratic estimators of a quadratic functional. Ann. Statist. 33 2930–2956.
  • Cai, T. and Low, M. (2010). Estimation of excess mass and other related nonsmooth functionals. Unpublished manuscript, Dept. Statistics, Univ. Pennsylvania.
  • Donoho, D. L. and Liu, R. C. (1991). Geometrizing rates of convergence. II. Ann. Statist. 19 633–667.
  • Lepski, O., Nemirovski, A. and Spokoiny, V. (1999). On estimation of the Lr norm of a regression function. Probab. Theory Related Fields 113 221–253.
  • Le Cam, L. (1973). Convergence of estimates under dimensionality restrictions. Ann. Statist. 1 38–53.
  • Le Cam, L. (1986). Asymptotic Methods in Statistical Decision Theory. Springer, New York.
  • Qazi, M. A. and Rahman, Q. I. (2007). Some coefficient estimates for polynomials on the unit interval. Serdica Math. J. 33 449–474.
  • Rivlin, T. J. (1990). Chebyshev Polynomials: From Approximation Theory to Algebra and Number Theory, 2nd ed. Wiley, New York.
  • Tsybakov, A. B. (2009). Introduction to Nonparametric Estimation. Springer, New York.
  • Varga, R. S. and Carpenter, A. J. (1987). On a conjecture of S. Bernstein in approximation theory. Math. USSR Sbornik 57 547–560.
  • Wang, L., Brown, L. D., Cai, T. and Levine, M. (2008). Effect of mean on variance function estimation in nonparametric regression. Ann. Statist. 36 646–664.